MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 5.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 5.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM
Catalog Number 7601-05030
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 03/19/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the polyaxial screw broke post operatively; patient underwent revision surgery.
 
Additional Manufacturer Narrative
Corrected data: dimensional, functional, and material analysis could not be performed as the device was not returned.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.It was reported that a yukon oct polyaxial screw broke approximately three months postoperatively.The explanted hardware was not available for evaluation as it was retained by the hospital; however, the failure was confirmed through x-rays and photos supplied by the rep.Upon review, it was observed that the screw shank had fractured immediately distal to the screw head assembly.The yukon oct surgical technique was reviewed and the following relevant information was identified: after the pedicle screw pathway has been prepared and proper screw size has been determined, load the implant for screw insertion using a yukon screw inserter.When loading the yukon screws, grasp the implant by the screw shaft and give a slight rotation, while simultaneously applying a downward force to properly engage the screw.Once loaded, spin the knob located above the sleeve clockwise to lock the screw in place.The yukon screw inserter has a black sleeve for ease of identification.Once the screw has been loaded, insert it into the pilot hole until desired depth is reached.Disengage the screw inserter by turning the knob above the sleeve counter-clockwise.Repeat until all screws are placed.As the implant was not returned, the root cause could not be determined conclusively.It is possible the failure occurred in fatigue.Screws at the most caudal level of the construct are subjected to more stress.Repeated bending motions can compound cantilever forces at the proximal screw shank, resulting in a failure of this nature.X-rays also revealed that no adjacent screws were placed, which leaves the subject t1 screw with less stability.Device was not returned for evaluation.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 5.0X30 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key8798310
Report Number3004774118-2019-00068
Device Sequence Number221388
Product Code NKG
UDI-Device Identifier10888857350021
UDI-Public10888857350021
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number7601-05030
Device Lot NumberGGXT
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/18/2019
Supplement Date Received by Manufacturer09/25/2019
Initial Report FDA Received Date07/17/2019
Supplement Report FDA Received Date10/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;